Characteristic inequalities of uniformly convex and uniformly smooth Banach spaces. (English) Zbl 0757.46034

In a Hilbert space \(H\) the norm satisfies the so-called polarization identity: \[ \| x+y\|^ 2=\| x\|^ 2+2 \text{Re}\langle x,y\rangle+\| y\|^ 2. \] A number of authors (e.g. Reich, Kay, Bynum and Drew, Ishikawa, Prus and Smarzewski) have derived inequalities which generalize (in one way or another) the polarization identity to \(L^ p\)-spaces, or, more generally, uniformly convex or uniformly smooth Banach spaces. In this paper other such inequalities are proved which not only improve on several of the above quoted results, but which actually characterize uniformly convex and uniformly smooth spaces.


46B20 Geometry and structure of normed linear spaces
47J20 Variational and other types of inequalities involving nonlinear operators (general)
46C99 Inner product spaces and their generalizations, Hilbert spaces
Full Text: DOI


[1] Al’ber, Ya. I.; Notik, A. I., Geometric properties of Banach spaces and approximate method for solving nonlinear operator equations, Soviet Math. Dokl., 29, 611-615 (1984) · Zbl 0591.47051
[2] Aubin, J. P.; Ekeland, I., Applied Nonlinear Analysis (1984), Wiley: Wiley New York
[3] Bynum, W. L.; Drew, J. H., A weak parallelogram law for \(l^p\), Amer. Math. Monthly, 79, 1012-1014 (1972) · Zbl 0254.46011
[4] Chidume, C. E., The iterative solution of the equation \(fϵx + Tx\) for a monotone operator \(T\) in \(L^p\) spaces, J. Math. Anal. Appl., 116, 531-537 (1986) · Zbl 0606.47067
[5] Chidume, C. E., Iterative approximation of fixed points of Lipschitzian strictly pseudocontractive mappings, (Proc. Amer. Math. Soc., 99 (1987)), 283-288 · Zbl 0646.47037
[6] Deimling, K., Nonlinear Functional Analysis (1985), Springer-Verlag: Springer-Verlag New York/Berlin · Zbl 0559.47040
[7] Diestel, J., Geometry of Banach space-selected topics, (Lecture Notes in Mathematics, Vol. 485 (1975), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0307.46009
[8] Goebel, K.; Reich, S., Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings (1984), Dekker: Dekker New York · Zbl 0537.46001
[9] Hanner, O., On the uniform convexity of \(L^p\) and \(l^p\), Ark. Mat., 3, 239-244 (1956) · Zbl 0071.32801
[10] Ishikawa, S., Fixed points by a new iteration method, (Proc. Amer. Math. Soc., 44 (1974)), 147-150 · Zbl 0286.47036
[11] Ishikawa, H.; Takahashi, W., Fixed point theorems for uniformly Lipschitzian semigroups in Hilbert spaces, J. Math. Anal. Appl., 127, 206-210 (1987) · Zbl 0637.47028
[12] Kay, D. C., A parallelogram law for certain \(L_p\) spaces, Amer. Math. Monthly, 74, 140-147 (1967) · Zbl 0152.12501
[13] Lim, T. C., Fixed point theorem for uniformly Lipschitzian mappings in \(L^p\) spaces, Nonlinear Anal., 7, 555-563 (1983) · Zbl 0533.47049
[14] Lim, T. C., On the normal structure coefficient and the bounded sequence coefficient, (Proc. Amer. Math. Soc., 88 (1983)), 262-264 · Zbl 0541.46017
[15] Lim, T. C., Some \(L^p\) inequalities and their applications to fixed point theorems of uniformly Lipschitzian mappings, (Proc. Sympos. Pure Math., Vol. 45 (1986), Amer. Math. Soc.,: Amer. Math. Soc., Providence, RI), 119-125, Part 2
[16] Lindenstrauss, J.; Tzafriri, L., Classical Banach Spaces, II (1979), Springer-Verlag: Springer-Verlag New York/Berlin · Zbl 0403.46022
[17] Liu, Kunkun, Iterative Approximation on Zeros of Accretive Mappings, (Msc. Thesis (1984), Xi’an Jiaotong University) · Zbl 0697.47065
[18] Prus, B.; Smarzewski, R., Strongly unique best approximations and centers in uniformly convex spaces, J. Math. Anal. Appl., 121, 10-21 (1987) · Zbl 0617.41046
[19] Reich, S., An iterative procedure for constructing zeros of accretive sets in Banach space, Nonlinear Anal., 2, 85-92 (1978) · Zbl 0375.47032
[20] Reich, S., On the asymptotic behavior of nonlinear semigroups and the range of accretive operators, J. Math. Anal. Appl., 79, 113-126 (1981) · Zbl 0457.47053
[21] Reich, S., Constructive techniques for accretive and monotone operators, (Applied Nonlinear Analysis (1979), Academic Press: Academic Press New York), 335-345
[22] Poffald, E. I.; Reich, S., An incomplete Cauchy problem, J. Math. Anal. Appl., 113, 514-543 (1986) · Zbl 0599.34078
[23] Vainberg, M. M., Variational Method and Method of Monotone Operators (1973), Wiley: Wiley New York · Zbl 0279.47022
[24] Xu, Zong-Ben, Characteristic inequalities of \(L^p\) spaces and their applications, Acta Math. Sinica, 32, No. 2, 209-218 (1989) · Zbl 0716.46024
[25] Xu, Zong-Ben, Nonlinear Analysis (1987), Xi’an Jiaotong Univ. Press
[26] Xu, Zong-Ben, Constructive Solvability and Approximate Methods for Nonlinear Monotone Operator Equations, (Ph.D. Thesis (1987), Xi’an Jiaotong University)
[28] Xu, Zong-Ben; Roach, G. F., An alternating procedure for operators on uniformly convex and uniformly smooth Banach spaces, (Proc. Amer. Math. Soc. (1991)), to appear · Zbl 0757.46034
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.